EconPapers    
Economics at your fingertips  
 

International diversification and risk of multinational banks: Evidence from the pre-crisis period

M.A. Gulamhussen, Carlos Pinheiro and Alberto Pozzolo ()

Journal of Financial Stability, 2014, vol. 13, issue C, 30-43

Abstract: The recent financial crisis has clearly shown that the relationship between bank internationalization and risk is complex. Multinational banks can benefit from portfolio diversification, reducing their overall riskiness, but this effect can be offset by incentives going in the opposite direction, leading them to take on excessive risks. Since both effects are grounded on solid theoretical arguments, the answer of what is the actual relationship between bank internationalization and risk is left to the empirical analysis. In this paper, we study such relationship in the period leading to the financial crisis of 2007–2008. For a sample of 384 listed banks from 56 countries, we calculate two measures of risk for the period from 2001 to 2007 – the expected default frequency (EDF), a market-based and forward-looking indicator, and the Z-score, a balance-sheet-based and backward-looking measure – and relate them to the degree of banks’ internationalization. We find robust evidence that international diversification increases bank risk.

Keywords: Banks; Risk; Multinational banking; Economic integration; Market structure (search for similar items in EconPapers)
JEL-codes: G21 G32 F23 F36 L22 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308914000308
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:13:y:2014:i:c:p:30-43

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-03-31
Handle: RePEc:eee:finsta:v:13:y:2014:i:c:p:30-43